Alert archive / Alaska / Blizzard Watches in 2008

Blizzard Watch 9, NWS Anchorage, AK

February 2, 2008

NWS Anchorage, AK issued this blizzard watch at Feb 2, 2008, 11:02 AM AKST. It took effect at Feb 3, 2008, 7:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 2, 2008, 11:02 AM AKST (20:02 UTC)
In effect from
Feb 3, 2008, 7:00 AM AKST
Expired
Feb 2, 2008, 11:53 PM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 030102
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
402 PM AST SAT FEB 2 2008

AKZ181-031415-
/X.NEW.PAFC.BZ.A.0009.080203T1600Z-080204T0900Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
402 PM AST SAT FEB 2 2008

...BLIZZARD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. 

A NORTH PACIFIC LOW APPROACHING THE CENTRAL ALEUTIANS THIS EVENING
WILL SPREAD SNOW AND RAIN AND GUSTY WINDS EAST ALONG THE ALEUTIAN
CHAIN. WARM AIR SHOULD SUBSIDE AND PRECIPITATION SHOULD BE ONLY
SNOW WHEN IT REACHES THE ALASKA PENINSULA. THE SNOW IN
COMBINATION WITH THE GUSTY EAST WINDS OF 25 TO 40 MPH WILL COMBINE
TO POSSIBLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS
THROUGH SUNDAY EVENING. WINDS ARE EXPECTED TO DIMINISH LATE SUNDAY
NIGHT. 

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$

AKZ195-031415-
/X.NEW.PAFC.BZ.A.0009.080203T1600Z-080205T0000Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
402 PM AST SAT FEB 2 2008

...BLIZZARD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON. 

EASTERLY WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS STARTING SUNDAY
WILL COMBINE WITH SNOW TO DROP VISIBILITIES POSSIBLY TO ONE
QUARTER MILE OR LESS AT TIMES THROUGH MONDAY AFTERNOON. WINDS AND
SNOW ARE EXPECTED TO DIMINISH MONDAY EVENING.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK42 PAFC 030853
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1153 PM AST SAT FEB 2 2008

AKZ181-031000-
/X.CAN.PAFC.BZ.A.0009.080203T1600Z-080204T0900Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
1153 PM AST SAT FEB 2 2008

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WATCH FOR THE ALASKA PENINSULA. VISIBILITIES ARE EXPECTED
TO REMAIN ABOVE A QUARTER MILE. 

$$

AKZ195-032215-
/X.UPG.PAFC.BZ.A.0009.080203T1600Z-080205T0000Z/
/X.NEW.PAFC.BZ.W.0014.080203T1600Z-080205T0000Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
1153 PM AST SAT FEB 2 2008

...BLIZZARD WARNING IN EFFECT FROM 7 AM SUNDAY TO 3 PM AST
MONDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING FOR THE PRIBILOF ISLANDS. THE WARNING IS IN EFFECT FROM 
7 AM SUNDAY TO 3 PM AST MONDAY. THE BLIZZARD WATCH IS NO LONGER IN
EFFECT.

A STRONG LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE
SOUTHCENTRAL BERING SEA ON SUNDAY. EXPECT EASTERLY WINDS OF 30 TO
40 MPH WITH HIGHER GUSTS TO DEVELOP ON SUNDAY AND TO COMBINE WITH
SNOW TO DROP VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES.
THE LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY AND
GRADUALLY DISSIPATE BY MONDAY NIGHT. WINDS WILL DIMINISH AND
VISIBILITIES IMPROVE MONDAY AFTERNOON.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW
WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD
TO WHITE- OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL
TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Feb 2, 8:25 AM AKST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 2, 8:25 AM AKST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
125 PM AST SAT FEB 2 2008

.MODEL DISCUSSION...USING A BLEND OF THE LAST TO RUNS OF GFS AND ADDED
A PINCH OF ECMWF IN THE MIX. MAIN PROBLEM SEEMS TO BE WITH THE EASTWARD
ELONGATING FRONT WITH THE 988 MB LOW THAT MOVES TO NIKOLSKI ON SUNDAY.
MODELS..ESPECIALLY ECMWF HAVING TROUBLE FROM SUNDAY AFTERNOON ON WITH
THE DEVELOPING WAVES AND TRIPLE POINT FEATURES THAT ALWAYS FORM WHEN
THESE FRONTS STRETCH OUT TO THE EAST LIKE THIS. ACTUALLY..THE LATEST
GFS RUN LOOKS PRETTY GOOD IN KEEPING THE PARENT LOW DEEPER AND MORE
INTACT AS IT TRACKS EAST TO 155W-160W MONDAY AFTERNOON.

.ANALYSIS AND UPPER LEVELS...COLD UPPER LOW AND ASSOCIATED -40C TO -45C
500MB TEMPS CENTERED OVER THE YUKON VALLEY. SHORTWAVE TROF SWINGING
ACROSS SOUTHCENTRAL TODAY INTERACTING WITH GULF LOW MOISTURE AND
PRODUCING SNOW FROM ABOUT THE EAST SIDE OF THE KENAI PENINSULA EASTWARD
FUNNEL WITH MODERATE SNOW AT VALDEZ. AS THE UPPER TROF SWINGS EASTWARD
CLEARING AND COLDER TONIGHT SPREADING IN FROM THE NORTHWEST. SNOW AREA
WILL SHIFT OVER TO THE PACV-PAYA AREA AND ALSO ACROSS THE EASTERN
COPPER RIVER BASIN. NEXT PACIFIC LOW WILL BRING POSSIBLE BLIZZARD TO
THE AK PEN SUNDAY. WILL GO WITH A BLIZZARD WATCH IN THE AFTERNOON
FORECAST. THIS SYSTEM WILL HEAD EAST AND GRAZE SOUTHERN KODIAK ISLAND
WITH SOME MOISTURE BRINGING ANOTHER SNOW THREAT TO PACV EASTWARD AGAIN
TUESDAY.

.LONG TERM FORECAST...
NO GRID CHANGES BEYOND 84 HOURS. UPPER HIGH ACROSS PRIBILOFS TO THE
RUSSIAN FAR EAST WILL BUILD EASTWARD ACROSS THE NORTHERN BERING AS
UPPER TROF SHIFTS TO THE BOARDER BY SUNDAY EVENING. SOUTHERN MAINLAND
LOOKS CLEAR AND COLD WITH BRISK GLF COAST AND PRINCE WILLIAM SOUNDS
WINDS FOR THE NEXT 7 TO 10 DAYS. ALSO, TEMPERATURES WILL FALL WELL
BELOW ZERO EACH NIGHT WITH THE COLDEST AREA DEVELOPING IN ZONE 141
AROUND MID WEEK AT WHICH TIME GULKANA MAY APPROACH 50 BELOW. MOST OF
MAINLAND FORECAST AREA WILL HAVE THE COLDEST FIRST 10 DAYS OF FEBRUARY
SINCE 1999.

STORMS WILL STAY SOUTH OF ALEUTIANS THIS NEXT WEEK BUT MORE SNOW AND
BLOWING SNOW PROBLEMS MAY ACCOMPANY THE NEXT MID WEEK STORM FROM ADAK
TO COLD BAY.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH FOR THE GREATER COLD BAY AREA SUNDAY.
         WINDCHILL AND BLOWING SNOW ADVISORY THOMPSON PASS TONIGHT INTO
         SUNDAY.

MARINE...GALES AREAS 120 165 170 172 176 179
HEAVY FREEZING SPRAY AREAS 121 129 130 141 160 165 185

PERCY FEB 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:29 PM AKSTBlizzard WarningAFC14 hr
Feb 1, 4:19 PM AKSTDense Fog AdvisoryAFC12 hr
Feb 1, 11:00 PM AKSTGale WarningAFC12 hr
Feb 1, 11:00 PM AKSTGale WarningAFC12 hr
Feb 1, 11:00 PM AKSTGale WarningAFC24 hr
Feb 1, 11:00 PM AKSTSmall Craft AdvisoryAFC5 days
Feb 1, 11:00 PM AKSTSmall Craft AdvisoryAFC36 hr
Feb 1, 11:00 PM AKSTHeavy Freezing Spray WarningAFC7 days
Feb 1, 11:00 PM AKSTHeavy Freezing Spray WarningAFC10 days
Feb 1, 11:00 PM AKSTHeavy Freezing Spray WarningAFC7 days
Feb 1, 11:10 PM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 1, 11:59 PM AKSTWind Chill AdvisoryAFC23 hr
Feb 2, 11:00 AM AKSTGale WarningAFC12 hr
Feb 2, 11:00 AM AKSTGale WarningAFC24 hr
Feb 2, 11:00 AM AKSTSmall Craft AdvisoryAFC24 hr
Feb 2, 11:00 AM AKSTSmall Craft AdvisoryAFC8 hr
Feb 2, 11:00 AM AKSTHeavy Freezing Spray WarningAFC7 days
Feb 2, 1:41 PM AKSTBlizzard WarningAFC22 hr

Nearby

Blizzard Watches in Alaska, 2008Every blizzard watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.